Endocrine Abstracts (2018) 55 WG4 | DOI: 10.1530/endoabs.55.WG4

Generalised convulsions as a presentation of severe hypocalcaemia secondary to Vitamin D deficiency: An uncommon presentation of a common condition

Samantha Anandappa, Lavarniya Rajakumar, Dora Affam, Siva Sivappriyan & Jesse Kumar


Maidstone Hospital, Maidstone, UK.


A 36 year old female patient presented to the emergency department with a generalised tonic-clonic seizure. She had a past medical history of epilepsy and tuberous sclerosis. Her medication prior to hospital admission was Tegretol which had controlled her seizures well for many years. On admission, the adjusted calcium level was 1.4 mmol/l with a raised ALP 508 U/l and a phosphate within the normal reference range at 1.1 mmol/l. Magnesium was also within the normal reference range at 0.8 mmol/l. On further investigation there was an elevated parathyroid hormone level 39.2 pmol/l (1.6–6.9) and her Vitamin D was undetectable at <30 nmol/l. Despite repeated IV calcium gluconate infusions and vitamin D supplementations calcium levels did not improve consistently. X-ray of her hands demonstrated periosteal new bone formation around the proximal phalanges which was in keeping with the features of Tuberous Sclerosis. After calcium levels supplemented with IV replacement she was discharged with Alfacalcidol 1.5micrograms twice daily and sandocal 1,000 four times a day. Ergocalciferol 300,000 IU was administered as an intramuscular injection. Epilepsy is a common disorder and the medications administered to prevent recurrent seizures often have multiple side effects. Tegretol, carbamazepine, is a cytochrome P450 inducer and as a consequence of this action can lead to changes within in bone mineral density, including deficiency of vitamin D and hypocalcaemia. It is reported that approximately half of the people treated with such medications develop bone metabolism abnormalities and therefore it is important to initiate surveillance in these patients to prevent fractures as well as seizures from electrolyte disturbance. This case highlighted the difficulties in managing hypocalcaemia and also stressed the importance of looking for a secondary cause. In addition, we raise an important issue of pharmacovigilance in antiepileptic therapy especially for induced Vitamin D deficiency and consequent electrolyte balance.

Article tools

My recent searches

No recent searches.